Advertisement

Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Optimal control with irregular performance

Abstract

In this paper, we solve the long-standing fundamental problem of irregular linear-quadratic (LQ) optimal control, which has received significant attention since the 1960s. We derive the optimal controllers via the key technique of finding the analytical solutions to two different forward and backward differential equations (FBDEs). We give a complete solution to the finite-horizon irregular LQ control problem using a new ‘two-layer optimization’ approach. We also obtain the necessary and sufficient condition for the existence of optimal and stabilizing solutions in the infinite-horizon case in terms of solutions to two Riccati equations and the stabilization of one specific system. For the first time, we explore the essential differences between irregular and standard LQ control, making a fundamental contribution to classical LQ control theory. We show that irregular LQ control is totally different from regular control as the irregular controller must guarantee the terminal state constraint of P1(T)x(T) = 0.

This is a preview of subscription content, log in to check access.

References

  1. 1

    Ho Y C. Linear stochastic singular control problems. J Opt Theor Appl, 1972, 9: 24–31

  2. 1

    Ho Y C. Linear stochastic singular control problems. J Opt Theor Appl, 1972, 9: 24–31

  3. 2

    Jacobson D H, Speyer J L. Necessary and sufficient conditions for optimality for singular control problems: a limit approach. J Math Anal Appl, 1971, 34: 239–266

  4. 3

    Chen H-F. Unified controls applicable to general case under quadratic index. Acta Math Appl Sin, 1982, 5: 45–52

  5. 4

    Chen S P, Li X J, Zhou X Y. Stochastic linear quadratic regulators with indefinite control weight costs. SIAM J Control Opt, 1998, 36: 1685–1702

  6. 5

    Sun J R, Li X, Yong J M. Open-loop and closed-loop solvabilities for stochastic linear quadratic optimal control problems. SIAM J Control Opt, 2016, 54: 2274–2308

  7. 6

    Bell D J. Singular problems in optimal control-a survey. Int J Control, 1975, 21: 319–331

  8. 7

    Clements D, Anderson B D O. Singular Optimal Control: The Linear-Quadratic Problem. New York: Springer, 1978

  9. 8

    Bellman R, Glicksberg I, Gross O. Some Aspects of the Mathematical Theory of Control Processes. Rand Corporation, R-313. 1958

  10. 9

    Anderson B D O, Moore J B. Optimal Control: Linear Quadratic Methods. Englewood Cliffs: Prentice Hall, 1990

  11. 10

    Lewis F L, Vrabie D L, Syrmos V L. Optimal Control. Hoboken: John Wiley & Sons, Inc., 2012

  12. 11

    Xu J J, Shi J T, Zhang H S. A leader-follower stochastic linear quadratic differential game with time delay. Sci China Inf Sci, 2018, 61: 112202

  13. 12

    Qi Q Y, Zhang H S. Time-inconsistent stochastic linear quadratic control for discrete-time systems. Sci China Inf Sci, 2017, 60: 120204

  14. 13

    Shi J T, Wang G C, Xiong J. Linear-quadratic stochastic stackelberg differential game with asymmetric information. Sci China Inf Sci, 2017, 60: 092202

  15. 14

    Ju P J, Zhang H S. Achievable delay margin using LTI control for plants with unstable complex poles. Sci China Inf Sci, 2018, 61: 092203

  16. 15

    Zhang H S, Li L, Xu J J, et al. Linear quadratic regulation and stabilization of discrete-time systems with delay and multiplicative noise. IEEE Trans Automat Contr, 2015, 60: 2599–2613

  17. 16

    Zhang H S, Xu J J. On irregular linear quadratic control: deterministic case. 2017. ArXiv: 1712.08866v1

  18. 17

    Xu J J, Zhang H S. Consensus control of multi-agent systems with optimal performance. 2018. ArXiv: 1803.09412

  19. 18

    Zhang H S, Xu J J. Control for Itô stochastic systems with input delay. IEEE Trans Automat Contr, 2017, 62: 350–365

  20. 19

    Kalman R E. Contributions to the theory of optimal control. Bol Soc Mat Mexicana, 1960, 5: 102–119

  21. 20

    Letov A M. The analytical design of control systems. Autom Remote Control, 1961, 22: 363–372

  22. 21

    Pontryagin L S, Boltyanskii V G, Gamkrelidze R V, et al. The Mathematical Theory of Optimal Process. Hoboken: John Wiley & Sons Inc, 1962

  23. 22

    Bellman R. The theory of dynamic programming. Bull Amer Math Soc, 1954, 60: 503–516

  24. 23

    Gurman V. The method of multiple maxima and optimization problems for space maneuvers. In: Proceedings of the 2nd Readings of K. E. Tsiolkovskii, Moscow, 1968. 39–51

  25. 24

    Moore J B. The singular solutions to a singular quadratic minimization problem. Int J Control, 1974, 20: 383–393

  26. 25

    Willems J C, Kitapçi A, Silverman L M. Singular optimal control: a geometric approach. SIAM J Control Opt, 1986, 24: 323–337

  27. 26

    Gabasov R, Kirillova F M. High order necessary conditions for optimality. SIAM J Control, 1972, 10: 127–168

  28. 27

    Krener A J. The high order maximal principle and its application to singular extremals. SIAM J Control Opt, 1977, 15: 256–293

  29. 28

    Hoehener D. Variational approach to second-order optimality conditions for control problems with pure state constraints. SIAM J Control Opt, 2012, 50: 1139–1173

  30. 29

    Bonnans J F, Silva F J. First and second order necessary conditions for stochastic optimal control problems. Appl Math Opt, 2012, 65: 403–439

  31. 30

    Zhang H S, Zhang X. Pointwise second-order necessary conditions for stochastic optimal controls. Part I: the case of convex control constraint. SIAM J Control Opt, 2015, 53: 2267–2296

  32. 31

    Penrose R. A generalized inverse for matrices. In: Mathematical Proceedings of the Cambridge Philosophical Society. Cambrige: Cambrige University Press, 1955. 52: 17–19

  33. 32

    Rami M A, Moore J B, Zhou X Y. Indefinite stochastic linear quadratic control and generalized differential riccati equation. SIAM J Control Opt, 2002, 40: 1296–1311

  34. 33

    Kliger I, Wonham W. Discussion on the stability of the singular trajectory with respect to “Bang-bang” control. IEEE Trans Autom Contr, 1964, 9: 583–585

  35. 34

    Hsia T. On the existence and synthesis of optimal singular control with quadratic performance index. IEEE Trans Autom Contr, 1967, 12: 778–779

  36. 35

    Yong J M, Zhou X Y. Stochatic Controls: Hamiltonian Systems and HJB Equations. Berlin: Springer, 1999

  37. 36

    Zhang F F, Zhang H S, Tan C, et al. A new approach to distributed control for multi-agent systems based on approximate upper and lower bounds. Int J Control Autom Syst, 2017, 15: 2507–2515

  38. 37

    Xu J J, Zhang H S, Chai T Y. Necessary and sufficient condition for two-player stackelberg strategy. IEEE Trans Autom Contr, 2015, 60: 1356–1361

  39. 38

    Zhang H S, Qi Q Y, Fu M Y. Optimal stabilization control for discrete-time mean-field stochastic systems. IEEE Trans Autom Contr, 2019, 64: 1125–1136

  40. 39

    Tan C, Zhang H S. Necessary and sufficient stabilizing conditions for networked control systems with simultaneous transmission delay and packet dropout. IEEE Trans Autom Contr, 2017, 62: 4011–4016

Download references

Acknowledgements

This work was supported by National Natural Science Foundation of China (Grant Nos. 61633014, 61573221, 61873332) and the Qilu Youth Scholar Discipline Construction Funding from Shandong University.

Author information

Correspondence to Huanshui Zhang.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Zhang, H., Xu, J. Optimal control with irregular performance. Sci. China Inf. Sci. 62, 192203 (2019). https://doi.org/10.1007/s11432-018-9685-8

Download citation

Keywords

  • irregular
  • LQ control
  • Riccati equation
  • stabilization